New onset atrial fibrillation: to anticoagulate or not to anticoagulate?

By Zach Adams, OSUEM Resident // Edited by Michael Barrie, OSUEM Assistant Professor

A 34 year-old female with a prior history of arrhythmia presents to the ED with palpitations.  The patient reports the symptoms began suddenly this AM at about 8AM.  The monitor shows atrial fibrillation at a rate of 157.  You do not have a prior ECG for review.  After discussing options with the patient, the decision is made to attempt cardioversion.  What are the risks, and do we need to anticoagulate afterwards?

Continue reading

Propafenone Toxicity

By Zach Adams @dzadams09, OSUEM Resident // Edited by Michael Barrie @MikeBarrieMD, OSUEM Assistant Professor

There are a wide range of antidysrhythmic drugs we encounter in every day patients in the ED, most often prescribed for atrial tachycardias such as atrial fibrillation and flutter.  As with any medication, toxicity can and does occur, often with stereotyped clinical presentations that can be difficult to delineate in an acute situation.

You’ve just started your ED shift and the tech hands you this EKG. What’s your read?


normal EKG


abnormal EKG

Continue reading

Cyclobenzaprine does not help!

By Michael Barrie, OSU EM Assistant Professor

A great emergency medicine study in this month’s JAMA: Friedman et. al Naproxen with cyclobenzaprine, oxycodone/acetaminophen, or placebo for treating acute low back pain: A randomized clinical trial.” This was a randomized, double-blind controlled trial to see if adding narcotics or cyclobenzaprine to naprosyn helps improve symptoms in patients with lumbar back pain compared to those that received naprosyn plus placebo. They showed there was NO benefit.

Conclusions and Relevance  Among patients with acute, nontraumatic, nonradicular LBP presenting to the ED, adding cyclobenzaprine or oxycodone/acetaminophen to naproxen alone did not improve functional outcomes or pain at 1-week follow-up. These findings do not support use of these additional medications in this setting.

Continue reading

Steroids for Anaphylaxis, Medical Myth?


Written by Michael Barrie @MikeBarrieMD, OSU EM Assistant Professor

It’s clear that when a patient presents with sudden onset of a rash, wheezing, vomiting and hypotension every emergency physician knows that epinephrine is life saving. But evidence is mounting against the routine administration of steroids in our patients with anaphylaxis.

Should we abandon corticosteroid administration in anaphlaxis? This month’s issue of Annals of Emergency starts that discussion with Grunau et al “Emergency Department Corticosteroid Use for Allergy or Anaphylaxis is Not Associated with Decreased Relapses.”

Continue reading

Disaster Preparedness: Emergency Physicians Respond to the Call


By Dr. Nicholas Kman @DrNickKman, OSU EM Associate Professor and Medical Student Clerkship Director // Editor Dr. Michael Barrie @MikeBarrieMD, OSU EM Assistant Professor

I was sitting in the study lounge at the Ohio State University College of Medicine in between lectures on September 11, 2001.  Knee-deep in my second year of medical school, I could clearly remember dreading going back into the lecture hall to hear another stimulating hour on Aspergillosis.  Then, Wolf Blitzer or Anderson Russell or some other CNN anchor, broke in with terrible news.

Two planes had crashed into the twin towers of the World Trade Center.  Later that day, we learned of the news that another plane had struck The Pentagon while yet another crashed on its way to Washington.  I remember my disbelief and strong desire to help.

Continue reading